Alert archive / New York / Special Weather Statements in 2011

Special Weather Statement, NWS Buffalo, NY

July 18, 2011Monroe County, New York

NWS Buffalo, NY issued this special weather statement at Jul 18, 2011, 10:45 PM EDT for Monroe County, New York. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2011, 10:45 PM EDT (02:45 UTC)
Expired
Jul 18, 2011, 11:45 PM EDT
In force
60 min
Issued by
NWS Buffalo, NY

County Monroe County, NY

The radar

The Buffalo radar (KBUF), 88 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2011-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2011-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1307 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

591 
WWUS81 KBUF 190245
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1045 PM EDT MON JUL 18 2011

NYZ002-003-013-014-190345-
LIVINGSTON NY-MONROE NY-ONTARIO NY-ORLEANS NY-
1045 PM EDT MON JUL 18 2011

...THUNDERSTORM MOVING INTO THE AREA...

* AT 1037 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  AN AREA OF THUNDERSTORMS LOCATED NEAR HILTON...MOVING SOUTHEAST AT 
  25 MPH. THE THUNDERSTORMS MAY PRODUCE ONE HALF TO THREE QUARTERS 
  OF AN INCH OF RAIN AS THEY PASS THROUGH ROCHESTER AND ITS WESTERN 
  SUBURBS THROUGH 1115 PM EDT.  

* SOME LOCATIONS AFFECTED BY THUNDERSTORMS MAY INCLUDE... 
  GREECE...
  GATES-NORTH GATES AND GATES...
  ROCHESTER...
  BRIGHTON...

LAT...LON 4277 7756 4328 7801 4336 7786 4335 7777
      4293 7727

$$
TJP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 18, 10:00 PM EDT, 45 minutes earlier.

Area forecast discussion, Jul 18, 10:00 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1000 PM EDT MON JUL 18 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL CROSS THE REGION TONIGHT WITH WIDELY
SEPARATED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL THEN BUILD
INTO THE REGION ON TUESDAY WITH ANOTHER STRETCH OF DRY AND VERY WARM
WEATHER EXPECTED THROUGH MIDWEEK. THE HOTTEST DAY WILL BE THURSDAY
WHEN HEAT AND HUMIDITY WILL BECOME OPPRESSIVE WITH APPARENT
TEMPERATURES OVER 100 FOR A LARGE PORTION OF THE REGION. THE NEXT
CHANCE OF RAIN WILL ARRIVE THURSDAY NIGHT AND FRIDAY AS ANOTHER WEAK
COLD FRONT IS FORECAST TO CROSS THE REGION.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 23Z...SFC ANALYSES SHOWS THAT THE SFC COLD FRONT STRETCHED
FROM ABOUT BTV AND MSS TO THE CENTER OF LAKE ONTARIO THEN TO ABOUT
YHM BEFORE BENDING BACK TO SOUTHEN LAKE HURON. THE SLOW PROGRESSION
OF THE FRONT IS PARTLY DUE TO A POTENT LAKE ERIE BREEZE BUT MORE
IMPORTANTLY BECAUSE OF A LACK OF A PUSH FROM HIGH PRESSURE NEAR
JAMES BAY. PRESSURE RISES BACK IN THAT AREA ARE TOUGH TO BE FOUND.

IN ANY CASE...THE AIRMASS ACROSS WESTERN AND NORTH CENTRAL NEW YORK
IN ADVANCE OF THIS FRONT IS MARGINALLY UNSTABLE AND WEAKLY CAPPED...
DESPITE SFC DEW POINTS IN THE VICINITY OF 70.

IN TERMS OF FORCING...AN MCS THAT PASSED TO OUR WEST AND SOUTH (OVER
SE OHIO AT 00Z) ROBBED THE WESTERN COUNTIES OF ADDITIONAL MOISTURE
AND PARTICULARLY SOME CONVERGENCE. FURTHER EAST...SOME MODERATELY
STRONG CONVECTION MOVED ACROSS ESTERN LAKE ONTARIO AND IS NOW MOVING
SOUTHEAST OF THE LAKE. WHATS LEFT ACROSS OUR REGION IS AN AIRMASS
THAT COULD SUPPORT SOME CONVECTION...IF FORCED...BUT THE LOW LEVEL
FORCING IS WEAK AT BEST. WILL KEEP CHC POPS IN PLACE FOR THE FIRST
HALF OF THE NIGHT...THEN AS THE FRONT 'JUMPS' ACROSS OUR REGION IN
THE WAKE OF SUNSET (DIMINISHED LAKE BREEZE)...ALL FORCING WILL BE
GONE AND POPS WILL DROP OFF CONSIDERABLY.

DESPITE THE SFC FROPA...IT WILL BE ANOTHER WARM NIGHT ACROSS THE
REGION WITH LOWS OF ONLY 65 TO 70. NORMALS ARE IN THE LOWER 60S.

SLIGHTLY LESS HUMID AIR WILL SLOWLY FILTER INTO THE REGION ON
TUESDAY BEHIND THE WEAK COLD FRONT AS WINDS BECOME NORTH AND
NORTHEAST. HIGH PRESSURE WILL BUILD INTO THE LAKES THROUGH THE
COURSE OF THE DAY. EXPECT SOME DIURNAL CUMULUS TO BUILD UP WITH
DAYTIME HEATING AWAY FROM THE STABLE LAKE SHADOWS...ESPECIALLY
ACROSS HIGHER TERRAIN BUT THIS SHOULD NOT DETRACT MUCH FROM AN
OTHERWISE MOSTLY SUNNY DAY. 850MB TEMPS ONLY DROP BACK TO ABOUT +14C
NORTH COUNTRY AND +18C NEAR THE PA STATE LINE. THIS WILL STILL
SUPPORT MID TO UPPER 80S ACROSS LOWER ELEVATIONS...WITH THE ONLY
COOLER SPOT BEING THE SOUTH SHORE OF LAKE ONTARIO WHERE A NORTHEAST
WIND OFF THE LAKE WILL HOLD TEMPS IN THE LOWER 80S.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
THE HEAT WILL REMAIN THE MAIN STORY THROUGH THE DURATION OF THIS
PERIOD...AS THE UPPER LEVEL RIDGE AXIS BUILDS BACK OVER THE GREAT
LAKES REGION FROM WEDNESDAY INTO THURSDAY. THE SOUTHWESTERLY FLOW
WILL GRADUALLY INCREASE WEDNESDAY THROUGH THURSDAY PUSHING
TEMPERATURES UPWARD...WITH THE THERMAL RIDGE EVENTUALLY SETTLING
OVER THE AREA THURSDAY. MODELS IS FAIRLY FOOD AGREEMENT SENDING
850 MB TEMPERATURES TO NEAR +24C BY THURSDAY. HIGHS WEDNESDAY
MAINLY IN THE UPPER 80S TO MID 90S. THURSDAY LOOKS TO BE THE
HOTTEST DAY WITH THE THERMAL RIDGE OVERHEAD WITH HIGHS IN THE
LOWER TO MID 90S...WITH EVEN THE POTENTIAL FOR A FEW UPPER 90S
ACROSS INTERIOR LOCATIONS. HEAT INDICES ON THURSDAY LIKELY
TOPPING 100 DEGREES WITH HEAT HEADLINES A GOOD POSSIBILITY AS
HUMIDITY LEVELS CREEP UPWARD. CAN NOT COMPLETELY RULE OUT
CONVECTION ON THURSDAY OR SOME CLOUD DEBRIS THAT COULD LIMIT
INSOLATION...BUT AT THIS TIME PREFER THE ECMWF/GFS SOLUTIONS
THAT SHOW THE MORE FAVORABLE FORCING LOCATED NORTH OF THE LAKES
WHILE WESTERN AND CENTRAL NEW YORK REMAIN CAPPED. LOOKS AS IF
THERE WILL BE A BETTER CHANCE FOR CONVECTION AHEAD OF AN
APPROACHING WEAK FRONTAL BOUNDARY THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
LATEST EXTENDED MODELS AND ENSEMBLE FORECASTS CONTINUING TO SUGGEST
A BRIEF FLATTENING OF THE UPPER RIDGE FRIDAY...AS A SHORT WAVE RIDES
NORTH OF THE REGION. THIS WILL PUSH A WEAK COOL FRONT THROUGH THE
REGION. FORCING NOT OVERLY IMPRESSIVE WITH THIS FEATURE...BUT
PROBABLY ENOUGH TO GENERATE SOME SCATTERED CONVECTION AS IT WORKS
THROUGH AND EVENTUALLY DISSIPATES. THE UPPER RIDGE LOOKS TO BECOME
RE-ESTABLISHED ACROSS THE GREAT LAKES OVER THE WEEKEND WHICH WILL
RESULT IN A RETURN TO MORE HEAT...ESPECIALLY BY SUNDAY. THE HEAT
MAY FINALLY BREAK DOWN BY EARLY NEXT WEEK AS LATEST GUIDANCE IS
SUGGESTING AN UPPER LEVEL TROUGH DROPS THROUGH THE GREAT LAKES
PUSHING A MORE SIGNIFICANT COLD FRONT DOWN ACROSS THE AREA.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS WILL BE FOUND ACROSS THE VAST MAJORITY OF THE REGION
TONIGHT...DESPITE THE PASSAGE OF A WEAK COOL FRONT. THERE WILL BE
THE RISK OF A STRAY THUNDERSTORM OVER THE FAR WESTERN COUNTIES
BEFORE MIDNIGHT...OTHERWISE THE BULK OF ANY CONVECTION WILL BE
CONFINED TO SITES BETWEEN KROC AND KSYR...AND MOST OF THAT BEFORE
02Z.

HIGH PRESSURE OVER SOUTHERN ONTARIO LATE TONIGHT/TUESDAY MORNING
WILL THEN SETTLE ACROSS NEW YORK STATE DURING THE DAY TUESDAY. THIS
WILL KEEP VFR CONDITIONS IN PLACE WITH LIGHT WINDS.

OUTLOOK...
WEDNESDAY THROUGH THURSDAY...VFR.
FRIDAY...MAINLY VFR. SCATTERED SHRA/TSRA.
SATURDAY...VFR.

&&

.MARINE...
A WEAK COOL FRONT WILL SLIP ACROSS BOTH LAKES ERIE AND ONTARIO
DURING THE EARLY MORNING HOURS...THEN HIGH PRESSURE WILL BUILD OVER
THE LOWER LAKES FOR TUESDAY INTO WEDNESDAY. WHILE THERE WILL BE THE
RISK OF SCATTERED THUNDERSTORMS BEFORE THE FRONT CLEARS THE LAKES
TUESDAY MORNING...LIGHT WINDS AND MINIMAL WAVES CAN BE EXPECTED
THROUGH MID WEEK.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...HITCHCOCK/RSH
NEAR TERM...HITCHCOCK/RSH
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...HITCHCOCK/RSH
MARINE...RSH
Hazardous weather outlook, Jul 18, 12:58 PM EDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1258 PM EDT MON JUL 18 2011

NYZ001>008-010>014-019>021-085-191700-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
1258 PM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING.
THERE IS A SLIGHT CHANCE A FEW OF THESE STORMS MAY BECOME SEVERE
WITH ISOLATED DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

OPPRESSIVE HEAT AND HUMIDITY IS EXPECTED TO ARRIVE THURSDAY AND
FRIDAY. HEAT INDEX VALUES MAY APPROACH OR EXCEED 100 DEGREES...
ESPECIALLY AWAY FROM THE IMMEDIATE LAKESHORES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-191700-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
1258 PM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING. A
FEW OF THESE STORMS MAY CONTAIN GUSTY WINDS AND LOCALLY HIGHER
WAVES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

In the hours before

Special weather statement, Jul 18, 6:54 PM EDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
654 PM EDT MON JUL 18 2011

NYZ004-005-190000-
CAYUGA NY-WAYNE NY-
654 PM EDT MON JUL 18 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG
  GUSTY WINDS...AND HEAVY RAIN.  THIS STORM WAS LOCATED 24 MILES
  NORTHWEST OF CATO...AND MOVING SOUTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  SODUS POINT...
  PORT BAY...
  WOLCOTT AND NORTH ROSE...
  RED CREEK...
  VICTORY AND SAVANNAH...
  CONQUEST AND CATO...
  PORT BYRON...
  WEEDSPORT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4310 7649 4303 7648 4302 7655 4302 7676
      4329 7708 4328 7694 4330 7690 4337 7696
      4330 7690 4333 7676 4314 7647 4311 7647

TJP
Special weather statement, Jul 18, 10:45 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1045 PM EDT MON JUL 18 2011

NYZ002-003-013-014-190345-
LIVINGSTON NY-MONROE NY-ONTARIO NY-ORLEANS NY-
1045 PM EDT MON JUL 18 2011

...THUNDERSTORM MOVING INTO THE AREA...

* AT 1037 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF THUNDERSTORMS LOCATED NEAR HILTON...MOVING SOUTHEAST AT
  25 MPH. THE THUNDERSTORMS MAY PRODUCE ONE HALF TO THREE QUARTERS
  OF AN INCH OF RAIN AS THEY PASS THROUGH ROCHESTER AND ITS WESTERN
  SUBURBS THROUGH 1115 PM EDT.

* SOME LOCATIONS AFFECTED BY THUNDERSTORMS MAY INCLUDE...
  GREECE...
  GATES-NORTH GATES AND GATES...
  ROCHESTER...
  BRIGHTON...

LAT...LON 4277 7756 4328 7801 4336 7786 4335 7777
      4293 7727

TJP

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:13 PM EDTSpecial Marine WarningBUF32 min

Nearby

Special Weather Statements in New York, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.